Maine, 2016

Extreme Cold in Maine, February 14, 2016

February 14, 2016 · NWS CAR · 8 events in 8 counties and zones

Dangerous wind chill temperatures occurred across the region during the morning of the 14th. Air temperatures of 10 to 20 below zero combined with winds of 10 to 20 mph to produce wind chills of 35 to 40 below zero.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Dangerous wind chill temperatures occurred across the region during the morning of the 14th. Air temperatures of 10 to 20 below zero combined with winds of 10 to 20 mph to produce wind chills of 35 to 40 below zero. The final day of the Biathlon World Cup in Presque Isle was cancelled on the 14th due to the dangerous wind chills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 13, 11:47 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 13, 11:47 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1147 PM EST SAT FEB 13 2016

.SYNOPSIS...
THE COLDEST AIR OF THE WINTER WILL OCCUR OVERNIGHT THROUGH
SUNDAY. LOW PRESSURE WILL MOVE EAST OF THE MARITIMES OVERNIGHT.
HIGH PRESSURE WILL SLOWLY BUILD ACROSS THE REGION SUNDAY INTO
MONDAY. LOW PRESSURE WILL TRACK WEST OF THE REGION TUESDAY.
&&

.NEAR TERM /THROUGH SUNDAY/...
UPDATE...
HAVE EXPANDED THE WIND CHILL WARNING TO INCLUDE SOUTHERN
AROOSTOOK...NORTHERN PENOBSCOT AND SOUTHERN PISCATAQUIS COUNTIES.
HAVE ALSO CANCELLED THE WINTER STORM WARNING FOR COASTAL HANCOCK
COUNTY. THE COLDEST AIR OF THE WINTER WILL REACH THE FORECAST
AREA OVERNIGHT. THE PRESSURE GRADIENT BETWEEN LOW PRESSURE EAST OF
THE MARITIMES AND HIGH PRESSURE TO THE WEST WILL ALSO PRODUCE
GUSTY WINDS OVERNIGHT. THE WINDS AND VERY COLD TEMPERATURES WILL
COMBINE TO PRODUCE DANGEROUS WIND CHILLS. WIND CHILL WARNINGS ARE
IN EFFECT OVERNIGHT ACROSS NORTHWEST AND NORTHERN PORTIONS OF THE
FORECAST AREA WHERE WIND CHILL READINGS WILL DROP TO 35 TO 45
BELOW ZERO OVERNIGHT. WIND CHILL ADVISORIES REMAIN IN EFFECT
ACROSS THE REMAINDER OF THE FORECAST AREA FOR WIND CHILL READINGS
OF AROUND 20 BELOW TO AROUND 30 BELOW ZERO. THE NORLUN TROF WILL
CONTINUE TO WEAKEN OVERNIGHT WITH ADDITIONAL SNOW ACCUMULATIONS
ACROSS COASTAL HANCOCK COUNTY AROUND AN INCH. OTHERWISE...A
WEAKENING UPPER LEVEL LOW WILL CROSS THE REGION WITH SCATTERED
SNOW SHOWERS WITH ANY ADDITIONAL SNOW ACCUMULATION LESS THAN AN
INCH. CLOUD COVER WILL BEGIN TO DECREASE LATE TONIGHT. OVERNIGHT
LOW TEMPERATURES WILL RANGE FROM AROUND 10 BELOW TO AROUND 20
BELOW ZERO ACROSS NORTHERN AREAS...THROUGH THE SINGLE DIGITS BELOW
ZERO DOWNEAST. HAVE UPDATED THE FORECAST TO ADJUST FOR CURRENT
CONDITIONS ALONG WITH OVERNIGHT TEMPERATURES...CLOUD COVER AND
SNOW SHOWER CHANCES.

PREVIOUS DISCUSSION...
THE MAIN CONCERN WILL BE LOW WIND CHILLS INTO SUN MORNING.
THE UPPER LOW WEAKENS AND SHIFTS EAST INTO THE MARITIMES SUNDAY.
SUNDAY WILL BE THE COLDEST DAY THIS WINTER WITH HIGHS LIKELY NOT
GETTING ABOVE ZERO IN THE SAINT JOHN VALLEY AND ACROSS THE WESTERN
ZONES AND 5 TO 10 ABOVE DOWNEAST.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
STRONG HIGH PRESSURE WILL BUILD IN FROM THE WEST MONDAY NIGHT AS
LOW PRESSURE SOUTH OF NOVA SCOTIA CONTINUES TO MOVE TO THE EAST.
THE HIGH WILL CREST OVER THE REGION MID DAY MONDAY THEN MOVE TO
THE EAST. LOW PRESSURE IS THEN EXPECTED TO DEVELOP OVER THE MID
ATLANTIC STATES LATE MONDAY NIGHT THEN MOVE TO THE NORTH. MODEL
TREND IS TO TRACK THIS SYSTEM FURTHER TO THE EAST... WHICH WOULD
RESULT IN MORE SNOW FOR AT LEAST NORTHERN AREAS WITH TRANSITION
FROM SNOW TO MIXED PRECIPITATION AND RAIN TAKING LONGER. WILL USE
LATEST GFS FOR GRIDS WHICH IS COMPROMISE BETWEEN ECMWF AND MORE
EASTERLY TRACKING NAM. FOR PRECIPITATION TYPE HAVE USED
PRECIPITATION FROM THICKNESS TOOL RUN ON 50/50 BLEND OF NAM AND
GFS. FOR SNOW AMOUNTS HAVE GENERATED RATIO GRIDS WITH OFFICE SNOW
RATIO BLENDER USING THE COBB METHOD RUN ON THE GFS.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WITH THE SOMEWHAT EASTWARD SHIFT IN ALL MODEL GUIDANCE AND THUS
QUICKER RE-ENTRY OF COLD AIR INTO THE CWA, THE CHANGE BACK TO SNOW
WAS SPED UP FOR MOST AREAS TUE NIGHT INTO WED AM. SNOW FROM THE
MAIN EVENT TAPERS OFF WED AM, BUT ALL GUIDANCE SHOWS A WEAK SFC
LOW OR TROF MOVING THRU THE CWA WED INTO WED NIGHT AS THE BROAD
UPR TROF MOVES ACROSS NEW ENG. AS A RESULT, EXPECTING ANOTHER
ROUND OF LIGHT SNOW SHWRS FOR MUCH OF THE STATE. SNOW THEN TAPERS
THU AM AND HIGH PRESSURE MOVES IN FROM THE WEST. AS UPR RIDGING
BUILDS INTO THE AREA AND THE SFC HIGH CRESTS OVER THE STATE THU
NIGHT, EXPECT CLEAR SKIES AND DECENT DECOUPLING, RESULTING IN A
RATHER FRIGID NIGHT. OTHERWISE, EXPECT TEMPS NEAR TO ABOVE NORMAL
IN THE LONG TERM. NEXT SYSTEM IS POISED TO IMPACT THE CWA NEXT
WEEKEND, AND WHILE THERE REMAINS SOME DISAGREEMENT ON EXACT
TIMING, SATURDAY APPEARS INCREASINGLY LIKELY TO BE IMPACTED.
&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: OCCASIONAL MVFR/IFR CONDITIONS WILL PERSIST ACROSS THE
REGION INTO THE EARLY MORNING HOURS. GENERALLY EXPECT VFR
CONDITIONS ACROSS THE REGION LATE TONIGHT THROUGH SUNDAY. GUSTY
WINDS WILL OCCUR ACROSS THE REGION OVERNIGHT INTO SUNDAY.

SHORT TERM: EXPECT VFR CONDITIONS MONDAY. MVFR/IFR CONDITIONS
EXPECTED MONDAY NIGHT INTO EARLY WEDNESDAY. VFR CONDITIONS ARE
EXPECTED THURSDAY.
&&

.MARINE...
NEAR TERM: GALE WARNINGS AND HEAVY FREEZING SPRAY WARNINGS REMAIN
IN EFFECT FOR THE WATERS OVERNIGHT INTO SUNDAY AFTERNOON.
VISIBILITIES WILL BE REDUCED IN SNOW OVERNIGHT INTO SUNDAY
MORNING.

SHORT TERM: HAVE USED THE NAM12 FOR WIND GRIDS. FOR WAVES: A
SIGNIFICANT FETCH WILL DEVELOP FROM THE GULF OF MAINE SOUTHWARD
MONDAY NIGHT THEN CONTINUE THROUGH THE DAY TUESDAY. EXPECT FETCH
TO BREAK UP WITH THE WIND SHIFT TUESDAY NIGHT... HOWEVER WITH
SUSTAINED WIND SPEED EXPECTED AROUND 30+ KNOTS TUESDAY WAVE
HEIGHTS EXPECTED TO BUILD TO MAXIMUM OF AROUND 15 FEET/10 SECONDS.
DUE TO THE LENGTH OF THE SOUTHEASTERLY FETCH WAVE HEIGHTS WILL BE
SLOW TO SUBSIDE TUESDAY NIGHT AND WEDNESDAY. WILL USE THE NEAR
SHORE WAVE MODEL TO POPULATE WAVE GRIDS. DOMAIN BOUNDARY
CONDITIONS FOR NWPS LOOK REASONABLE.
&&

.CLIMATE...
THE LOW OF -14F AT CARIBOU EARLY THIS MORNING WAS THE
LOWEST TEMPERATURE OBSERVED SO FAR THIS WINTER.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL WARNING UNTIL 10 AM EST SUNDAY FOR MEZ001>006-010-
     031.
     WIND CHILL ADVISORY UNTIL 10 AM EST SUNDAY FOR MEZ011-015>017-
     029-030-032.
MARINE...HEAVY FREEZING SPRAY WARNING UNTIL 1 PM EST SUNDAY FOR
     ANZ050>052.
     GALE WARNING UNTIL 4 PM EST SUNDAY FOR ANZ050>052.

&&

NEAR TERM...NORCROSS/CB
SHORT TERM...MIGNONE
LONG TERM...KREDENSOR
AVIATION...NORCROSS/MIGNONE
MARINE...NORCROSS/MIGNONE
CLIMATE...CB
Hazardous weather outlook, Feb 13, 11:28 PM EST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1128 PM EST SAT FEB 13 2016

MEZ001>006-010-031-141200-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
1128 PM EST SAT FEB 13 2016

...WIND CHILL WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ011-015>017-029-030-032-141200-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
NORTHERN WASHINGTON-
1128 PM EST SAT FEB 13 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE AND INTERIOR DOWNEAST MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-141200-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1128 PM EST SAT FEB 13 2016

...GALE WARNING IN EFFECT UNTIL 4 PM EST SUNDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 1 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NORCROSS

In the hours before

Local storm report, Feb 13, 11:02 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1102 PM EST SAT FEB 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     SNOW             2 S SOUTHWEST HARBOR    44.25N  68.33W
02/13/2016  M2.0 INCH        HANCOCK            ME   PUBLIC

            FELL IN 5 HOURS

&&

EVENT NUMBER CAR1600671

PF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Northeast Aroostook

When
February 14, 2:00 AM EST to 9:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
ASOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Temperatures of 10 to 20 below zero combined with winds of 10 to 20 mph to produce wind chills of 35 to 40 below zero.

Extreme Cold/Wind Chill, Northern Penobscot

When
February 14, 2:00 AM EST to 9:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Temperatures of 10 to 20 below zero combined with winds of 10 to 20 mph to produce wind chills of 35 to 40 below zero.

Extreme Cold/Wind Chill, Southeast Aroostook

When
February 14, 2:00 AM EST to 9:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
ASOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Temperatures of 10 to 20 below zero combined with winds of 10 to 20 mph to produce wind chills of 35 to 40 below zero.

Extreme Cold/Wind Chill, Southern Piscataquis

When
February 14, 2:00 AM EST to 9:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
ASOS
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Temperatures of 10 to 20 below zero combined with winds of 10 to 20 mph to produce wind chills of 35 to 40 below zero.

Extreme Cold/Wind Chill, Northwest Aroostook

When
February 14, 2:00 AM EST to 12:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
ASOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Temperatures of 10 to 20 below zero combined with winds of 10 to 20 mph to produce wind chills of 35 to 40 below zero.

Extreme Cold/Wind Chill, Northern Somerset

When
February 14, 2:00 AM EST to 12:00 PM EST
Where
Northern Somerset forecast zone
Reported by
ASOS
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Temperatures of 10 to 20 below zero combined with winds of 10 to 20 mph to produce wind chills of 35 to 40 below zero.

Extreme Cold/Wind Chill, Northern Piscataquis

When
February 14, 2:00 AM EST to 12:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
ASOS
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Temperatures of 10 to 20 below zero combined with winds of 10 to 20 mph to produce wind chills of 35 to 40 below zero.

Extreme Cold/Wind Chill, Central Piscataquis

When
February 14, 2:00 AM EST to 12:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
ASOS
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Temperatures of 10 to 20 below zero combined with winds of 10 to 20 mph to produce wind chills of 35 to 40 below zero.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2016Every state in 2016This day in weather historyWarnings in Maine, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618841, 618842, 618844, 618845, 618846, 618847, 618848, 618849.